Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 221, NWS Charleston, WV

July 20, 20084 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 20, 2008, 7:21 PM EDT for 4 counties in West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2008, 7:21 PM EDT (23:21 UTC)
Expired
Jul 20, 2008, 7:59 PM EDT
In force
38 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Clay County, WV, Fayette County, WV, Kanawha County, WV, Nicholas County, WV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 202321
SVRRLX
WVC015-019-039-067-210015-
/O.NEW.KRLX.SV.W.0221.080720T2321Z-080721T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
721 PM EDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAY COUNTY IN WEST VIRGINIA...
  NORTHERN FAYETTE COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF FAYETTEVILLE...
  CENTRAL KANAWHA COUNTY IN WEST VIRGINIA...
  WEST CENTRAL NICHOLAS COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF SUMMERSVILLE...

* UNTIL 815 PM EDT

* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COAL FORK...OR ABOUT NEAR CHARLESTON...AND MOVING SOUTHEAST AT 28
  MPH.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3839 8078 3798 8099 3829 8162 3845 8153
TIME...MOT...LOC 2321Z 294DEG 25KT 3833 8146

$$

08
1 follow-up statement
000 
WWUS51 KRLX 202359
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
758 PM EDT SUN JUL 20 2008

WVC015-019-039-067-210008-
/O.CAN.KRLX.SV.W.0221.000000T0000Z-080721T0015Z/
KANAWHA WV-CLAY WV-NICHOLAS WV-FAYETTE WV-
758 PM EDT SUN JUL 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FAYETTE...WEST
CENTRAL NICHOLAS...SOUTHERN CLAY AND CENTRAL KANAWHA COUNTIES IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND PEA
SIZE HAIL ARE STILL POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3839 8078 3798 8099 3829 8162 3845 8153
TIME...MOT...LOC 2358Z 294DEG 25KT 3822 8116

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:53 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 20, 3:53 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT SUN JUL 20 2008

.SYNOPSIS...
A SERIES OF WEAK SURFACE FRONTS CROSS THROUGH TUESDAY BRINGING THE
THREAT FOR SEVERE WEATHER EACH DAY.  HIGH PRESSURE MOVES ACROSS
WEDNESDAY AND THURSDAY.  A NEW COLD FRONT MAY APPROACH SATURDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
STRONG DAYTIME HEATING AND RICH LLVL MSTR HAS YIELDED MUCAPE AROUND
2.0 KJKG-1 AND LI/S OF -7C.  DESPITE THE AFOREMENTIONED
THERMODYNAMIC INSTABILITY...ONLY SCT CU HAVE FORMED AND NO TCUS AS
OF 1830Z.  6.7U STLT PIC SHOWS A S/W CROSSING THE OHIO RVR...BUT
WITH LTL CU TO WORK WITH DO NOT XPCT MUCH ACTIVITY ACCOMPANYING IT.
SCHC/CHC POPS WILL COVER THIS FEATURE THRU LATE AFTN.  MAIN FOCUS IS
AREA OF RW/TRW FORMING IN CNTRL IND.  SHORT RANGE MDLS HAVE NOT
PERFORMED WELL AND NOW ARE HAVING A HARD TIME PINPOINTING AREAS OF
TSTMS TNGT.  THIS MAKES FOR A LOW CONFIDENT FCST WHICH TRENDS TWRD
CLIMO.  NIXED MENTION OF PCPN AFTER SUNSET AS ATMS
STABILIZES...SINCE BANKING ON MID LVL DRY AIR AHEAD OF THE IND
COMPLEX NEGATING MUCH UPSTREAM DEVELOPMENT.  TNGT SHOULD BE THE
WARMEST NIGHT IN NEARLY SIX WEEKS WITH MINT AROUND 70F FOR A GOOD
CHUNK OF THE LLNDS.  ANY FOG WILL BE CONFINE TO LOCATIONS THAT
RECEIVE RAINFALL TNGT AND/OR DEEPER HOLLOWS.

FG BURNS OFF QUICKLY MON...BUT DUE TO CONTD SW FLOW AND STAGNANT
WINDS ALOFT LOOK FOR VIS RESTRICTIONS IN HZ THRU MIDDAY.  THE TREND
OVER THE PAST THREE DAYS HAS BEEN HAZE TAKING LONGER TO MIX
OUT...WHICH THE FCST REFLECTS.  POP FCST WILL BE ANOTHER CHALLENGING
ONE DUE TO LOTS OF SCATTERING WITHIN THE NCEP SUITE.  WEAK SFC TROF
REACHES THE OH RVR AROUND 0Z TUES...WHILE ATMS IS CONDUCIVE FOR
EXPLOSIVE TRW DEVELOPMENT PER MUCAPE NEAR 2.5KJKG-1 AND EQL NEARING
45KFT.  PLAYED A DRY MRNG WITH POPS GOING TO LO CHC OVER THE HIGHER
TERRAIN AND WRN ZONES MIDDAY THEN CHC EVERYWHERE BY MID-LT AFTN.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
SERIES OF SHORT WAVE RIPPLES MOVE THROUGH MON NT THRU TUE NT BEFORE
LONG WAVE TROUGH SETTLES IN OVER FORECAST AREA WED.  MON NT...SHORT
WAVES TEND TO WEAKEN AS THEY MOVE ACROSS.  THIS...WITH LOSS OF
HEATING...WARRANTS LEAVING POPS A BIT HIGHER IN THE W THAN IN THE E
THROUGH THE NIGHT.

ON TUE...UPPER FLOW BECOMES MORE SW AS THE LONG WAVE TROUGH STARTS
TO DIG IN.  WITH BETTER FORCING...FRONT STILL N OF THE AREA...AND
DIURNAL HEATING...POPS INCREASE TUE.  INSTABILITY...WHICH DOES NOT
ENTIRELY DISAPPEAR MON NT...INCREASES DIURNALLY WITH DEW POINTS
NEAR 70 AND UP TO 2 KJKG-1 CAPE.  25 KTS OF FLOW EXISTS IN THE MID
LEVELS BUT FLOW IS RATHER LIGHT FROM H8 DOWN TO THE SFC.  THIS AND
HIGH WBZ LEVELS MAY INHIBIT SVR THREAT TUE.

THE FRONT SLIPS S OF THE AREA LATE TUE NT...ALLOWING FOR DRIER
WEATHER WITH LOWER HUMIDITY WED AND WED NT.  DID ADD DIURNAL
THUNDERSTORMS IN THE MOUNTAINS WED AFTN AS LOW LEVEL MOISTURE MAY
STILL BE SUFFICIENT FOR ELEVATION-BASED INSTABILITY.

OTHER THAN LOWERING HIGHS WED TOWARD THE NEW MEX IN THE COOLER AIR
MASS...NO CONSTRUCTIVE CHANGES WERE IDENTIFIED FOR HIGHS AND LOWS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
PERIOD STARTS DRY  WITH HIGH PRESSURE IN CONTROL AND HEIGHTS
BEGINNING TO RISE.  POPS RETURN BY FRI AS NEXT UPPER LEVEL SHORT
WAVE APPROACHES TO REESTABLISH LONG WAVE TROUGH IN THE E OVER THE
WEEKEND.  DRY WEATHER MAY EVENTUALLY TRY TO RETURN SUN AS A COLD
FRONT PUSHES S OF THE AREA IN RESPONSE TO THE UPPER LEVEL PATTERN.
A BLEND OF HPC GUIDANCE...BASED ON GFS AND ECMWF ENSEMBLES...AND
CONTINUITY SUFFICED FOR THE MOST PART PER ISC.

CHANGES TO HIGHS AND LOWS WERE MAINLY MINOR...ADJUSTING TOWARD MEX /
HPC BLEND.  THE OPERATIONAL GFS WAS MORE AMPLIFIED THAN THE MEAN
DAYS 5-7.WHICH AFFECTS TEMPERATURES AND WHETHER WE CAN GET INTO
DRIER AND COOLER WEATHER BY SUNDAY.  THE 12Z OP ECMWF ACTUALLY
SUPPORTS THE MORE AMPLIFIED SOLUTION AS DOES PERSISTENCE IN TERMS OF
THE WEATHER SO FAR THIS QUOTE UNQUOTE SUMMER.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR.  RW/TRW WILL BE MOST NUMEROUS OVER NRN WV LTR THIS AFTN AND
EVNG BEFORE THINGS TAPER OFF AFTER SUNSET.  ALLOWED FOR A TEMPO MVFR
TRW AT PKB/CKB/EKN IN THE AFOREMENTIONED TIME FRAME.  ANY AIRPORT
THAT EXPERIENCES A STORM SHOULD SEE IFR FG DURING THE PREDAWN...OTRW
IT WILL BE TOUGH FOR VIS TO GET BELOW 1-2SM PER DWPTS NR 70F.  MVFR
HZ SHALL LAST A GOOD PART OF THE MRNG DUE TO CONTD SSW FLOW WITH
POLLUTION SPREADING UP FM THE LWR OHIO VLY.

AVIATION OUTLOOK /AFTER 18Z MONDAY/...BRIEF IFR IN TRW MON AND TUES
AFTN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...29/12
NEAR TERM...29
SHORT TERM...12
LONG TERM...12
AVIATION...29
Hazardous weather outlook, Jul 20, 10:20 AM EDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1020 AM EDT SUN JUL 20 2008

KYZ105-VAZ003-004-WVZ005-013>016-018-024>030-033>040-046-047-210830-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-PUTNAM-KANAWHA-ROANE-
CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1020 AM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON MONDAY...WITH
THE POSSIBILITY OF DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH MONDAY.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-017-019-020-031-032-
210830-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-WIRT-RITCHIE-DODDRIDGE-HARRISON-TAYLOR-
1020 AM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER MONDAY WITH DAMAGING WINDS
BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH MONDAY.

In the hours before

Special weather statement, Jul 20, 6:29 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
629 PM EDT SUN JUL 20 2008

WVZ006-013>015-026-202330-
BOONE-CABELL-KANAWHA-LINCOLN-PUTNAM-
629 PM EDT SUN JUL 20 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL KANAWHA...NORTHERN
BOONE...NORTHERN LINCOLN...SOUTHEASTERN CABELL AND SOUTHERN PUTNAM
COUNTIES...

AT 624 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS LOCATED 6 MILES NORTH OF
HAMLIN...MOVING EAST AT 28 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR SWEETLAND...AND TEAYS VALLEY AROUND 635
PM...GRIFFITHSVILLE AROUND 640 PM...YAWKEY...AND POCA AROUND 645
PM...TORNADO...ST. ALBANS...NITRO...AND SOD AROUND 655 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Local storm report, Jul 20, 6:54 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
654 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     GRAFTON                 39.36N 79.99W
07/20/2008                   TAYLOR             WV   PUBLIC

&&

NNNN
Local storm report, Jul 20, 6:56 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
656 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             BRIDGEPORT              39.29N 80.23W
07/20/2008  U0.88 INCH       HARRISON           WV   PUBLIC

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:36 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Taylor, Tyler54 min
Jul 20, 6:21 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Taylor54 min
Jul 20, 7:10 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Mason, Putnam, Roane65 min
Jul 20, 7:50 PM EDTSevere Thunderstorm WarningRLXLincoln, Wayne55 min
Jul 20, 7:59 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Putnam, Wayne46 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.